The Open UniversitySkip to content

A counterexample to a continued fraction conjecture

Short, Ian (2006). A counterexample to a continued fraction conjecture. Proceedings of the Edinburgh Mathematical Society. Series II, 49(3) pp. 735–737.

Full text available as:
PDF (Accepted Manuscript) - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (241Kb)
DOI (Digital Object Identifier) Link:
Google Scholar: Look up in Google Scholar


It is known that if a ∈ ℂ \(−∞,−¼) and ana as n → ∞, then the infinite continued fraction with coefficients a1, a2,... converges. A conjecture has been recorded by Jacobsen et al., taken from the unorganized portions of Ramanujan’s notebooks, that if a ∈ (−∞,−¼) and an → a as n→∞, then the continued fraction diverges. Counterexamples to this conjecture for each value of a in (−∞,−¼) are provided. Such counterexamples have already been constructed by Glutsyuk, but the examples given here are significantly shorter and simpler.

Item Type: Journal Article
Copyright Holders: 2006 Edinburgh Mathematical Society
ISSN: 0013-0915
Keywords: Primary 40A15; 30B70; continued fractions; Möbius transformations; iteration; dynamics
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Mathematics, Computing and Technology
Item ID: 22454
Depositing User: Ian Short
Date Deposited: 30 Jul 2010 14:03
Last Modified: 16 Jan 2016 06:19
Share this page:


Scopus Citations

Actions (login may be required)

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340